

Navajo Nation Law CLE Conference Friday, October 25, 2019

Indian Legal Program / Sandra Day O'Connor College of Law / Arizona State University Beus Center for Law and Society, Room 240 111 E. Taylor Street, Phoenix, AZ 85004

- Navajo Nation Bar Association has approved this conference for 8 NNBA credits, including 2 Navajo Ethics credits.
- PENDING APPROVAL: New Mexico MCLE X general credits and X Ethics credits.
- State Bar of Arizona does not approve CLE activities, however, this activity may qualify for up to 8 credit hours, including 2 credit hours for Professional Responsibility.

AGENDA

| 7:30 – 8:20 am | Check-In & Continental Breakfast |
|------------------|---|
| 8:20 – 8:30 am | Welcome from the Indian Legal Program |
| | Kate Rosier, Executive Director, Indian Legal Program |
| 8:30 – 10:00 am | Navajo Nation Legislative Update (1 hour) |
| | <u>TBA</u> |
| | Navajo Nation Court Update (0.5 hour) |
| | Jordan Hale ('09), Staff Attorney, Dilkon Judicial District |
| 10:00 – 11:00 am | Update on the most recent Navajo Fundamental Law cases (1 hour Navajo ethics) |
| | Shawn Attakai ('00), Staff Attorney, Crownpoint District Court |
| | Review the most recent Navajo Nation Supreme Court cases involving and discussing the Navajo Fundamental Law. Identify and, where appropriate, explain the Dine Bibeehaz'aanii principles. This presentation relates to Title 1 of the Navajo Nation Code and would involve the cases involving Dine Bibeehaz'aanii principles. |

11:00 – 11:15 am **Morning Break**

11:15 – 12:45 pm Nuts & Bolts of Criminal Law for Those Who Have Purposely Chosen Not to Practice Criminal Law (1.5 hours)

Jennifer Henry, Acting Chief Prosecutor

This presentation will walk participants through the criminal process. This is especially helpful to those who do not regularly work in the criminal law field.

12:45 – 1:00 pm **Boxed Lunch Provided**

system? (1 hour)

Bernadine Martin

A discussion on common issues within the Navajo Court system. What is

required of practitioners to make sure justice is served?

2:00 – 3:00 pm **Doing Business on Navajo – Small and Large projects** (1 hour)

Brian Lewis ('09), Attorney, Brian Lewis Legal LLC

A step-by-step guide to setting up business projects on the Navajo Nation. The discussion will include small projects to larger more complex

projects.

3:00 – 3:15 pm **Afternoon Break**

3:15 – 4:15 pm **Light Up Navajo** (1 hour)

Arash Moalemi, Navajo Tribal Utility Authority

The Light Up Navajo initiative is a pilot effort to begin electrifying the 15,000 Navajo households that still do not have power. This spring, volunteer crews from over 20 public power utilities across the country will be building electric lines for projects that will connect over a hundred new customers to the grid. The hope is that the pilot effort will serve as a successful model for future electrification projects. This discussion with share more about the project and give an overview of the legal issues

involved.

4:15 – 5:15 pm Attorney's Fees and the Court/administrative regulation on

attorneys (1 hour Navajo ethics)

Colin Bradley ('14), Bradley Law, PLLC

The presentation will discuss when a court or administrative body on the Navajo Nation can award attorney's fees. The presentation will discuss the cases and statutes that allow the courts and administrative tribunals

to award attorney's fees. The presentation also discuss how the Court's enforce the NNBA Rules of Professional Conduct. The relevant statutes and cases will be referenced and discuss.

5:15 pm **Adjourn**